When we talk about hearing health, it’s hearing loss that usually leads the conversation. However, hearing loss is not the only condition affecting how we hear. Tinnitus, or ringing in the ears, is even more common than hearing loss. It is a condition that affects over45 million Americans and one that often leads to frustration and a search for relief.
Generally considered a symptom of other medical concerns, many things can cause tinnitus including:
Exposure to loud noises
Age-related hearing loss
Fluid build-up in the middle ear
Trauma to the head
Medical conditions like high blood pressure
That’s not all though. Certain medications have also been linked with tinnitus, and the newest research coming out is finding a concerning link between one now common category of drugs – antidepressants.
Antidepressants And Tinnitus
The use of antidepressants is on the rise. According to data from a national survey from the Centers for Disease Control and Prevention (CDC) between 2011 and 2014, approximately one in nine Americans reported taking at least one antidepressant medication in the preceding month. That’s up from one in 50 thirty years ago. With so many now relying on antidepressants, studying the effects of these medications, including the impact on hearing health, is becoming a top priority.
Research published in 2017 in the journal Cell Reports concluded that a particular group of antidepressants known as selective serotonin reuptake inhibitors (SSRI) may actually be doing more damage than good.
The team both examined existing literature for reports that linked tinnitus and SSRIs and conducted studies of brain tissue in mice to determine the effects of the serotonin. Researchers found reports of increased tinnitus after beginning SSRIs in the literature and observed heightened activity in specific brain cells in their lab studies. Both indicated a concerning link between tinnitus and SSRIs.
Not only could these commonly prescribed antidepressants make tinnitus worse, but they could also increase the risk of associated conditions like anxiety and depression.
“If you’re a physician treating a patient for depression who also has hearing loss or tinnitus, you may want to be careful about prescribing a drug that compounds their feelings of anxiety,” said senior author Laurence Trussell, Ph.D., a professor of otolaryngology in the OHSU School of Medicine and scientist in the OHSU Vollum Institute. “The SSRI may be enhancing the thing you’re trying to fix.”
How To Manage Tinnitus
If you suffer from tinnitus, work with your physician and hearing healthcare provider to identify underlying causes and implement strategies like these to find relief:
Hearing aids with a tinnitus masker feature that uses sound to help cancel the ringing or buzzing sound of tinnitus to the wearer
Maintain a healthy diet and regular exercise routine which has been linked to a reduction of tinnitus
Mindfulness meditation, acupuncture, hypnosis and more alternative therapies are showing great promise in reducing the effects of tinnitus
Sound therapy paired with counseling
Medication may be an option in certain severe cases to help improve tinnitus
If you’re concerned about your hearing health, now is the time to start working with a hearing healthcare provider. These professionals can help with a hearing evaluation and personalized recommendations to manage your hearing health and any hearing loss or tinnitus you may be experiencing. There are options to manage your tinnitus. Don’t wait to find relief!